Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Fareea Khaliq, MD: No financial relationships or conflicts of interest
Case Description: The patient developed spasticity in his bilateral lower extremities and left upper extremity secondary to Leigh syndrome, a rare genetic disease with an uncertain prognosis. Due to the severity, an intrathecal baclofen (ITB) pump was trialed and implanted and then titrated upwards to 425 mcg/day with initial improvement. Prior to discharge from his inpatient rehabilitation (IPR) stay, the pump was further increased to 800 mcg/day to attenuate spasticity and pain. However, a few days later, he presented to the clinic with increasing, inconsolable pain and worsening spasms resulting in poor sleep. He was re-admitted to the hospital for ITB pump management and control of his symptoms. Over the subsequent days, his pump dose was initially reduced to 600 mcg/day, which resulted in reduced spasticity and more control of his limbs, increased participation with therapy, controlled pain, and consistent sleep patterns. He was thus discharged with an ITB pump rate at 425 mcg/day and continued to show improvement in his symptoms.
Setting: Pediatric hospital.
Patient: A 4-year-old boy with Leigh syndrome resulting in bilateral lower extremities and left upper extremity spasticity. Assessment/
Results: The patient was noted to demonstrate decreased tone in his left upper extremity and bilateral lower extremities after his ITB dose rate was decreased. The therapists noted improved head control and range of motion. In addition, his pain and sleep both significantly improved with the dose adjustment. The Naranjo scale was used to assess the likelihood that the initial worsening of symptoms and then consecutive improvement was due to the ITB pump.
Discussion: This is the first case, to our knowledge, that describes this paradoxical reaction in a pediatric population and discusses how clinicians can safely titrate ITB pump.
Conclusion: A paradoxical reaction of worsening spasticity and pain is possible with increasing ITB therapy, which needs to be carefully monitored in patients.
Level of Evidence: Level V
To cite this abstract in AMA style:Khaliq F, Erlandson E. Paradoxical Reaction to Increased Doses of Intrathecal Baclofen in a Patient with Leigh Syndrome: A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/paradoxical-reaction-to-increased-doses-of-intrathecal-baclofen-in-a-patient-with-leigh-syndrome-a-case-report/. Accessed April 16, 2021.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/paradoxical-reaction-to-increased-doses-of-intrathecal-baclofen-in-a-patient-with-leigh-syndrome-a-case-report/